Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 4 (2008), 056, 16 pages      arXiv:0807.4391      http://dx.doi.org/10.3842/SIGMA.2008.056
Contribution to the Proceedings of the Seventh International Conference Symmetry in Nonlinear Mathematical Physics

Tridiagonal Symmetries of Models of Nonequilibrium Physics

Boyka Aneva
Institute for Nuclear Research and Nuclear Energy, Bulgarian Academy of Sciences, 72 Tzarigradsko chaussee, 1784 Sofia, Bulgaria

Received March 03, 2008, in final form July 14, 2008; Published online July 28, 2008

Abstract
We study the boundary symmetries of models of nonequilibrium physics where the steady state behaviour strongly depends on the boundary rates. Within the matrix product state approach to many-body systems the physics is described in terms of matrices defining a noncommutative space with a quantum group symmetry. Boundary processes lead to a reduction of the bulk symmetry. We argue that the boundary operators of an interacting system with simple exclusion generate a tridiagonal algebra whose irreducible representations are expressed in terms of the Askey-Wilson polynomials. We show that the boundary algebras of the symmetric and the totally asymmetric processes are the proper limits of the partially asymmetric ones. In all three type of processes the tridiagonal algebra arises as a symmetry of the boundary problem and allows for the exact solvability of the model.

Key words: driven many-body systems; nonequilibrium; tridiagonal algebra; Askey-Wilson polynomials.

pdf (264 kb)   ps (183 kb)   tex (21 kb)

References

  1. Privman V. (Editor), Nonequilibrium statistical mechanics in one dimension, Cambridge University Press, Cambridge, 1997.
  2. Schütz G.M., Exactly solvable models for many-body systems far from equilibrium, Phase Transitions and Critical Phenomena, Vol. 19, Academic Press, San Diego, CA, 2001.
  3. Chaichian M., Kulish P.P., Spin Hamiltonians, quantum groups and reaction-diffusion processes, in Multiple Facets of Quantization and Supersymmetry, Editors M. Olshanetsky and A. Vainstein, World Sci. Publ., River Edge, NJ, 2002, 310-319.
  4. Chowdhury D., Santen L., Schadschneider A., Statistical physics of vehicular traffic and some related systems, Phys. Rep. 329 (2000), 199-329, cond-mat/0007053.
  5. Helbing D., Traffic and related self-driven many particle systems, Rev. Modern Phys. 73 (2001), 1067-1141, cond-mat/0012229.
  6. MacDonald J.T., Gibbs J.H., Pipkin A.C., Kinetics of biopolymerization on nucleic acid templates, Biopolymers 6 (1968), 1-25.
  7. Krug J., Spohn H., Kinetic roughening of growing surfaces, in Solids Far from Equilibrium, Editor C. Godreche, Cambridge University Press, Cambridge, 1991, 412-525.
  8. Bundschuh R., Asymmetric exclusion process and extremal statistics of random sequences, Phys. Rev. E 65 (2002), 031911, 19 pages, cond-mat/9911386.
  9. Blythe R.A., Evans M.R., Nonequilibrium steady states of matrix product form: a solver's guide, J. Phys. A: Math. Theor. 40 (2007), R333-R441, arXiv:0706.1678.
  10. Krug J., Boundary-induced phase transitions in driven diffusive systems, Phys. Rev. Lett. 67 (1991), 1882-1885.
  11. Essler F.H.L., Rittenberg V., Representations of the quadratic algebra and partially asymmetric diffusion with open boundaries, J. Phys. A: Math. Gen. 29 (1996), 3375-3407, cond-mat/9506131.
  12. Sandow S., Schütz G.M., On Uq(SU(2))-symmetric driven diffusion, Europhys. Lett. 26 (1994), 7-13, cond-mat/9307027.
  13. Pasquier V., Saleur H., Common structures between finite systems and conformal field theories through quantum groups, Nuclear Phys. B 330 (1990), 523-556.
  14. Aneva B., Chaichian M., Kulish P.P., From quantum affine symmetry to boundary Askey-Wilson algebra and reflection equation, J. Phys. A: Math. Theor. 41 (2008), 135201, 18 pages, arXiv:0804.1623.
  15. Kulish P.P., Sklyanin E.K., Quantum spectral transform method. Recent developments, Lecture Notes in Phys., Vol. 151, Springer, Berlin - New York, 1982, 61-119.
  16. Derrida B., Evans M.R., Hakim V., Pasquier V., Exact solution of a 1D asymmetric exclusion model using a matrix formulation, J. Phys. A: Math. Gen. 26 (1993), 1493-1517.
  17. Derrida B., An exactly soluble non-equilibrium system: the asymmetric simple exclusion process, Phys. Rep. 301 (1998), 65-83.
  18. Isaev A., Pyatov P., Rittenberg V., Diffusion algebras, J. Phys. A: Math. Gen. 34 (2001), 5815-5834, cond-mat/0103603.
  19. Mallick K., Sandow S., Finite-dimensional representations of the quadratic algebra: applications to the exclusion process, J. Phys. A: Math. Gen. 30 (1997), 4513-4526, cond-mat/9705152.
  20. Blythe R.A., Evans M.R., Colaiori F., Essler F.H.L., Exact solution of a partially asymmetric exclusion model using a deformed oscillator algebra, J. Phys. A: Math. Gen. 33 (2000), 2313-2332, cond-mat/9910242.
  21. Sasamoto T., One-dimensional partially asymmetric simple exclusion process with open boundaries: orthogonal polynomials approach, J. Phys. A: Math. Gen. 32 (1999), 7109-7131, cond-mat/9910483.
  22. Uchiyama M., Sasamoto T., Wadati M., Asymmetric simple exclusion process with open boundaries and Askey-Wilson polynomials, J. Phys. A: Math. Gen. 37 (2004), 4985-5002, cond-mat/0312457.
  23. Arndt P.F., Heinzel T., Rittenberg V., Stochastic models on a ring and quadratic algebras. The three-species diffusion problem, J. Phys. A: Math. Gen. 31 (1998), 833-843, cond-mat/9703182.
  24. Stinchcombe R.B., Schütz G.M., Application of operator algebras to stochastic dynamics and the Heisenberg chain, Phys. Rev. Lett. 75 (1995), 140-143.
  25. Aneva B., Matrix-product ansatz as a tridiagonal algebra, J. Phys. A: Math. Theor. 40 (2007), 11677-11695.
  26. Koornwinder T., The relationship between Zhedanov's algebra AW(3) and the double affine Hecke algebra in the rank one case, SIGMA 3 (2007), 063, 15 pages, math.QA/0612730.
  27. Zhedanov A.S., "Hidden symmetry" of Askey-Wilson polynomials, Teoret. Mat. Fiz. 89 (1991), 190-204.
  28. Granovskii Y.A., Zhedanov A.S., Linear covariance algebra for SLq(2), J. Phys. A: Math. Gen. 26 (1993), L357-L359.
  29. Terwilliger P., An algebraic approach to the Askey scheme of orthogonal polynomials, Lecture Notes in Math., Vol. 1883, Editors F. Marcellan and W.V. Assche, Springer, Berlin, 2006, 225-330.
  30. Terwilliger P., Two relations that generalize the q-Serre relations and the Dolan-Grady relations, Proceedings of the Nagoya 1999 International Workshop on Physics and Combinatorics, Editors A.N. Kirillov, A. Tsuchiya and H. Umemura, World Sci. Publ., River Edge, NJ, 2001, 377-398, math.QA/0307016.
  31. Dolan L., Grady M., Conserved charges from self-duality, Phys. Rev. D (3) 25 (1982), 1587-1604.
  32. Grabowski M.P., Mathieu P., Quantum integrals of motion for the Heisenberg spin chain, Modern Phys. Lett. A 9 (1994), 2197-2206, hep-th/9403149.
  33. Jimbo M., Miwa T., Algebraic analysis of solvable lattice models, CBMS Regional Conference Series in Mathematics, Vol. 85, American Mathematical Society, Providence, RI, 1995.
  34. Koekoek R., Swarttouw R.F., The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue, Report 98-17, Faculty of Technical Mathematics and Informatics, Delft University of Technology, 1998, math.CA/9602214.
  35. Gasper G., Rahman M., Basic hypergeometric series, Encyclopedia of Mathematics and Its Applications, Vol. 35, Cambridge University Press, Cambridge, 1990.
  36. de Gier J., Essler F.H., Exact spectral gaps of the asymmetric simple exclusion process with open boundaries, J. Stat. Mech. (2006), P12011, 45 pages, cond-mat/0609645.

Previous article   Next article   Contents of Volume 4 (2008)